Tardive dyskinesia develops as a side effect of long-term use of specific prescription drugs. Learn more about this experience and treatment here.
Tardive dyskinesia (TD) is a movement disorder connected to the long-term use of specific drugs that treat mental health conditions. Tardive dyskinesia is recognized by involuntary, twitching movements that affect the facial muscles and other body areas.
The National Alliance on Mental Illness (NAMI) defines tardive dyskinesia as a movement disorder that causes a range of repetitive movements in the face, neck, arms, and legs. The symptoms of tardive dyskinesia are not within the person’s control. Unfortunately, struggles with TD disorder can make participating in everyday activities, including school, work, or socializing with friends, difficult and challenging.
Compared to other medical and mental health conditions, tardive dyskinesia is not a common illness. Statistics suggest that approximately 500,000 people in the United States have TD disorder. Of those, as many as 70% are considered mild, and 3% of cases are classified as extremely severe.1
TD disorder is a side effect of long-term use of specific medications, such as antipsychotics and neuroleptic drugs. These medications are widely prescribed in the mental health community to treat symptoms of mental health conditions, including bipolar disorder and schizophrenia.
Research suggests a link between long-term antipsychotic use and tardive dyskinesia. TD occurs more often in first-generation (typical) antipsychotics, accounting for 32.4% of occurrences, and less often in second-generation (atypical) antipsychotics, with 13.1% of occurrences.2
Typical Antipsychotic Medications
Atypical Antipsychotic Medications
In addition to antipsychotics, other types of medications have been linked to causing tardive dyskinesia.3
Movement Disorder Medications
Although anyone taking an antiseizure or antipsychotic medication can develop TD disorder, some are at a greater risk than others.
Research shows that women are more likely to develop TD than men, and post-menopausal women undergo a 30% increase after using antipsychotic medication for one year. In addition, studies indicate that older adults and African Americans are more at risk after long-term use of dopamine-blocking medications.4
There is no specific timeline for how long one can take an antipsychotic medication before the risk of TD increases. For example, some may take antipsychotic drugs throughout their lifetime yet never show signs of tardive dyskinesia. On the other hand, others may develop symptoms after taking antipsychotics for just a few months.
Symptoms of TD disorder do not appear overnight, as many outward signs of tardive dyskinesia require time. For some, symptoms may begin within a few weeks or months after starting antipsychotic medication. Others may require years or may never develop symptoms at all.
The unpredictability of symptoms makes accurate diagnoses for TD increasingly difficult. Diagnosing tardive dyskinesia requires several steps to ensure an accurate diagnosis.
The first step is a comprehensive physical exam. Primary care providers will measure movement ability. They often refer to the Abnormal Involuntary Movement Scale, a five-point measurement that helps measure three specific factors related to tardive dyskinesia. These include the severity of movements, whether patients feel distressed due to movements, and whether they are aware of their TD movements.
In addition to a physical exam, medical providers may request blood and urine tests, electroencephalogram (EEG) to test brain activity, and electromyography (EMG) to test muscle and nerve connections to rule out other disorders that may cause abnormal body movements. After ruling out other possible diagnoses, doctors can accurately diagnose TD and begin developing a tardive dyskinesia treatment program.
The most common symptoms of tardive dyskinesia include involuntary movements of the lips, tongue, and jaw. Examples include sticking out the tongue, “fish-like” movements of the mouth, and facial grimacing.
TD disorder movements may also impact the hands, arms, legs, and feet. These individuals may experience rapid jerking movements of the arms or legs known as chorea. Conversely, TD symptoms may also present as slow or writhing movements called athetosis.
Many people who develop tardive dyskinesia experience mild symptoms. However, serious health complications can occur in some situations. Examples of more severe complications connected to tardive dyskinesia include difficulty breathing, difficulty swallowing, speech difficulties, dental problems, and irreversible facial changes.
Unfortunately, in some instances, even though one stops taking the antipsychotic medication that first caused tardive dyskinesia symptoms, some facial changes may be permanent.
Tardive dyskinesia treatment generally begins by gradually lowering the dose of the medication believed to have caused TD symptoms. The goal of tapering off medication is to allow people to stop using medications slowly and safely. However, if patients still need treatment, their doctor may prescribe a different medication. In addition, doctors may add a tardive dyskinesia medication to help improve movement symptoms.
As noted above, the first step in tardive dyskinesia management often involves adjusting medications. Medications for tardive dyskinesia include valbenazine (Ingrezza) and deutetrabenazine (Austedo). These medications alter dopamine levels in the body and may help reduce the frequency of unwanted movements. In some instances, providers may look to more intensive treatment options, including prescribing clonazepam, a muscle relaxer to help reduce muscle rigidity.
Some who struggle with TD symptoms may experience relief using over-the-counter supplements, such as Ginkgo biloba. However, note that patients considering taking over-the-counter supplements must first speak to their healthcare provider to ensure they do not adversely interact with other medications that lead to harmful side effects.
If prescription medications or supplements are ineffective in helping manage symptoms, doctors may suggest a procedure called deep brain stimulation (DPS). Some research evidence indicates deep brain stimulation may be effective; nonetheless, more research is needed to prove its effectiveness.5
If you or a loved one struggles with tardive dyskinesia, contact our tardive dyskinesia specialists at San Diego Detox today. Learn more about the TD treatment options available at our San Diego treatment center and begin the recovery process.